Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Orthop Relat Res. 2008 Mar;466(3):714-21. doi: 10.1007/s11999-007-0092-4. Epub 2008 Feb 10.

Potent anticoagulants are associated with a higher all-cause mortality rate after hip and knee arthroplasty.

Author information

  • 1Department of Anesthesiology, Hospital for Special Surgery, 535 East 70th Street, New York, NY 10021, USA. sharrockn@hss.edu

Abstract

Anticoagulation for thromboprophylaxis after THA and TKA has not been confirmed to diminish all-cause mortality. We determined whether the incidence of all-cause mortality and pulmonary embolism in patients undergoing total joint arthroplasty differs with currently used thromboprophylaxis protocols. We reviewed articles published from 1998 to 2007 that included 6-week or 3-month incidence of all-cause mortality and symptomatic, nonfatal pulmonary embolism. Twenty studies included reported 15,839 patients receiving low-molecular-weight heparin, ximelagatran, fondaparinux, or rivaroxaban (Group A); 7193 receiving regional anesthesia, pneumatic compression, and aspirin (Group B); and 5006 receiving warfarin (Group C). All-cause mortality was higher in Group A than in Group B (0.41% versus 0.19%) and the incidence of clinical nonfatal pulmonary embolus was higher in Group A than in Group B (0.60% versus 0.35%). The incidences of all-cause mortality and nonfatal pulmonary embolism in Group C were similar to those in Group A (0.4 and 0.52, respectively). Clinical pulmonary embolus occurs despite the use of anticoagulants. Group A anticoagulants were associated with the highest all-cause mortality of the three modalities studied.

PMID:
18264861
[PubMed - indexed for MEDLINE]
PMCID:
PMC2505231
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer Icon for PubMed Central
    Loading ...
    Write to the Help Desk